Review article: why, when and how to de-escalate therapy in inflammatory bowel diseases.Pariente B, Laharie D. Aliment Pharmacol Ther. 2014 Aug;40(4):338-53.
Therapeutic objectives are currently evolving in inflammatory bowel diseases (IBD) from control of symptoms towards improvement of long-term disease outcomes. In patients achieving remission, safety concerns – infections or neoplasia – and economic issues are prompting de-escalation strategies.
AIM: To give a complete overview of studies on de-escalating therapy in IBD.
METHODS: A structured search in Pubmed, the Cochrane Library and EMBASE was performed using defined key words (inflammatory bowel diseases, Crohn’s disease, ulcerative colitis, immunosuppressants, azathioprine, methotrexate, anti-TNF, infliximab, adalimumab, de-escalation, dose reduction, cessation, stopping, withdrawal), including full text articles and abstracts in English language.
RESULTS: Eleven studies were identified, investigating cessation of immunosuppressants (IS) and/or anti-TNF treatments. Patients exposed to a combination of IS and anti-TNF have an increased risk for infections, especially due to opportunistic agent, without any clear signal for associated cancers when compared to those receiving single therapy. In patients receiving IS alone, relapse rate at 12 months following IS cessation is close to 20% and 30% in Crohn’s disease (CD) and ulcerative colitis (UC) respectively. There is no study specifically evaluating anti-TNF treatment withdrawal in case of scheduled anti-TNF monotherapy in IBD. In patients receiving combination therapy with IS and infliximab (IFX) for at least 6 months, relapse rate of IFX failure following IS cessation is near to 20% at 24 months and seems to be similar in patients who maintained combination therapy. In case of anti-TNF therapy, cessation in CD patients in combo-therapy proportion of relapse is high, close to 40% and 50% over 1 year and 2 years respectively. Regarding higher risk of adverse events, some special situations – young males, pregnancy and elderly – should be managed specifically and de-escalating treatment considered.
De-escalating treatment strategy should be mainly considered in patients with high risk of severe adverse events and low relapse risk (patients in deep remission) after drug withdrawal. For these reasons, cessation of anti-TNF treatment and/or immunosuppressants should be a case by case decision in highly selected patients.Leggi l’articolo